Texas, 2002

Flood and Hail in Texas, March 29 to 30, 2002

March 29 to 30, 2002 · NWS MAF · 11 events in 7 counties and zones

Severe thunderstorms developed along and just north of a cold front during the early evening of the 29th and into the early morning hours of the 30th. producing large hail up to the size of quarters.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Severe thunderstorms developed along and just north of a cold front during the early evening of the 29th and into the early morning hours of the 30th. The activity was generally elevated in nature...producing large hail up to the size of quarters. Minor urban flooding was observed as the storms moved over the Midland/Odessa area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 29, 4:39 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Mar 29, 4:39 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
439 PM CST FRI MAR 29 2002

UPDATED DISCUSSION...BASED ON WIND OBS FROM MT. LOCKE WELL OVER WIND
WARNING CRITERION WITH GUSTS NEAR HURRICANE FORCE...WILL BREAK OFF
THE DAVIS MOUTNIANS GROUP AND ISSUE A HIGH WIND WARNING FOR THIS AREA
THROUGH 30/0300 UTC.  PREVIOUS FORECAST DISCUSSION PROVIDED BLO.

---------------------------------------------------------------------

ABBREVIATED DISCUSSION DUE TO ONGOING WX...NAMELY NUMEROUS REPORTS
OF LANDSPOUTS ACROSS THE WESTERN LOW ROLLING PLAINS AND THE PERMIAN
BASIN.  SHORT TERM...EXPECT CONDITIONS FAVORABLE FOR LANDSPOUTS FOR
THE NEXT FEW HOURS GIVEN LAPSE RATES AND INGEST OF PREEXISTING
VORTICITY INVOF A STATIONARY FRONT EXTENDING FROM NEAR LOVINGTON NM
EAST SOUTHEAST TO NEAR KBGS.  GIVEN VERY HIGH LFCS AND LOW CAPES...
THE CHANCES FOR TRADITIONAL TORNADOES ARE EXTREMELY LOW.

MODELS APPEAR WELL INITIALIZED AND SHOW LITTLE DISSIMILARITY AMONG
THEIR SOLUTIONS THROUGH 48H.  EXPECT CONVECTION TO BLOSSOM OVER THE
NORTHERN AND EASTERN CWFA THIS EVENING AS LARGE SCALE LIFT IN ADVANCE
OF THE APPROACHING DESERT SW CLOSED LOW ENCOUNTERS INCREASING LOW
LEVEL MOISTURE.  MEANWHILE...THE QUASISTATIONARY FRONT DRAPED OVER
NORTHEASTERN ZONES ATTM WILL BEGIN TO SAG SOUTH TONIGHT AS LOW LEVEL
CYCLOGENESIS SHIFTS EAST.  ENOUGH INSTABILITY AND SHEAR TO WARRANT
MENTION OF SEVERE OVER FAR EASTERN ZONES TONIGHT MORE OR LESS IN LINE
WITH THE LATEST SWODY1...BUT DONT EXPECT MUCH MORE THAN NICKELS FROM
THE STRONGER STORMS.  MODEL QPF PLACEMENTS LOOK REASONABLE...WITH THE
HEAVIEST RAINS OVER THE NORTHERN BASIN EAST INTO THE WESTERN LOW
ROLLING PLAINS.  FOR TOMORROW...EXPECT MOST OF THE RAINS TO SHIFT TO
THE NORTHERN CWFA UNDER MID LEVEL DEFORMATION ALOFT...WHILE THE
SOUTHERN CWFA BECOMES DOWNSLOTTED.  EXPECT PRECIP TO END EARLY
SATURDAY EVENING ACROSS EASTERN ZONES WITH PASSAGE OF THE UPPER
LOW...AND SKIES SHOULD BECOME PARTLY CLOUDY AREAWIDE BY MIDNIGHT
SUNDAY.  EASTER SUNDAY LOOKS TO BE A GOOD ONE WITH A WARMING TREND
THROUGH TUESDAY.  LONG RANGE MODELS CONTINUE TO ADVERTISE A cP
FRONTAL PASSAGE TUESDAY...AND WILL CONTINUE THE ONGOING FORECAST OF
COOLER TEMPERATURES WEDNESDAY AND THURSDAY BEFORE MODERATING TO NEAR
SEASONAL NORMS FRIDAY.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  50/62/40/68    77-0
LSA  48/58/40/69    88-0
6R6  58/75/50/74    4200
MRF  42/68/35/68    4200
CNM  48/64/42/72    7700

.MAF...
TX...HIGH WIND WARNING IN EFFECT FOR THE DAVIS AND APACHE MOUNTAINS OF
     WEST TEXAS THROUGH 30/0300 UTC...TXZ074.
NM...NONE.

In the hours before

Special weather statement, Mar 29, 1:04 PM CST, 4 hours 36 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-292100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
104 PM CST FRI MAR 29 2002

.SYNOPSIS...
THE COMBINATION OF AN APPROACHING UPPER LEVEL STORM SYSTEM...AN
APPROACHING COLD FRONT...AND AN INCREASE IN MOISTURE WILL RESULT IN
SHOWER AND THUNDERSTORM DEVELOPMENT OVERNIGHT.  IN ADVANCE OF THESE
SYSTEMS...STRONG WINDS WILL BE POSSIBLE THIS AFTERNOON IN THE DAVIS
MOUNTAINS AND MARFA PLATEAU AREAS OF WEST TEXAS.

.THREATS...
WIND...
STRONG SOUTHWESTERLY WINDS WILL BE POSSIBLE IN THE DAVIS MOUNTAINS
AND THE MARFA PLATEAU THIS AFTERNOON.  SOUTHWESTERLY WINDS OF 40 TO
50 MPH...WITH GUSTS TO NEAR 60 MPH...WILL BE POSSIBLE.  A HIGH WIND
WARNING IS IN EFFECT FOR THE DAVIS MOUNTAINS AND THE MARFA PLATEAU
FOR THIS AFTERNOON.  PLEASE REFER TO THE HIGH WIND WARNING /WWUS74
KMAF/ ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND FOR
ADDITIONAL INFORMATION.

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID EVENING ACROSS
MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO.  THE BEST AREAS FOR
THUNDERSTORM DEVELOPMENT WILL BE FROM THE LOWER TRANS PECOS REGION OF
WEST TEXAS NORTH INTO THE EASTERN PERMIAN BASIN AND WESTERN LOW
ROLLING PLAINS...WHERE BOTH OF MOISTURE AND INSTABILITY WILL BE
GREATEST.

ONE OR TWO OF THESE STORMS COULD BECOME SEVERE LATE TONIGHT INTO
EARLY SATURDAY MORNING...WITH THE PRIMARY THREAT BEING LARGE HAIL.
GUSTY WINDS AND DEADLY LIGHTNING WILL ALSO BE POSSIBLE.  IT APPEARS
THAT THE THREAT OF STORMS CAPABLE OF PRODUCING TORNADOES WILL BE
LOW OVERNIGHT.

RAIN AND THUNDERSTORM ACTIVITY WILL BECOME MORE NUMEROUS OVER MUCH OF
WEST TEXAS AND SOUTHEASTERN NEW MEXICO AFTER MIDNIGHT...WITH THE
THREAT OF SEVERE WEATHER ENDING BEFORE DAYBREAK SATURDAY.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE IN MIDLAND CAN BE
FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf
Special weather statement, Mar 29, 3:18 PM CST, 2 hours 22 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-058>063-067>070-075-082-300000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
318 PM CST FRI MAR 29 2002

...LANDSPOUTS POSSIBLE ACROSS THE WEST TEXAS PERMIAN BASIN AND
SOUTHEAST NEW MEXICO THE REST OF THIS AFTERNOON...

A STRONG THUNDERSTORM OUTFLOW BOUNDARY MOVING SOUTHWESTWARD ACROSS
THE PERMIAN BASIN COMBINED WITH AN UPPER LEVEL DISTURBANCE
APPROACHING FROM NEW MEXICO WILL PRODUCE AN ENVIRONMENT FAVORABLE
FOR TORNADO-LIKE CIRCULATIONS CALLED LANDSPOUTS THIS AFTERNOON.

THESE LANDSPOUTS ARE GENERALLY STRONGER NEAR THE GROUND...TEND TO
LOOK SIMILAR TO A SODA STRAW AT TIMES...AND ARE CAPABLE OF
PRODUCING MINOR DAMAGE.

PERSONS VIEWING THESE LANDSPOUTS SHOULD TREAT THEM AS THEY WOULD A
TORNADO. GO TO A PLACE OF SHELTER...SUCH AS A BASEMENT...CELLAR...
OR LOWEST FLOOR IN AN INTERIOR BATHROOM OR CLOSET OF YOUR HOME...
AWAY FROM WINDOWS.

THUNDERSTORMS ARE EXPECTED TO PERSIST FOR THE REST OF THIS AFTERNOON
ACROSS THE PERMIAN BASIN OF WEST TEXAS AND SOUTHEAST NEW MEXICO.

12
Special weather statement, Mar 29, 4:30 PM CST, 1 hour 10 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-300900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
430 PM CST FRI MAR 29 2002

.SYNOPSIS...
THE COMBINATION OF AN APPROACHING UPPER LEVEL STORM SYSTEM...AN
APPROACHING COLD FRONT...AND AN INCREASE IN MOISTURE WILL RESULT IN
SHOWER AND THUNDERSTORM DEVELOPMENT OVERNIGHT.  IN ADVANCE OF THESE
SYSTEMS...STRONG WINDS WILL BE POSSIBLE THIS EVENING IN THE DAVIS
MOUNTAINS AND MARFA PLATEAU AREAS OF WEST TEXAS.

.THREATS...
THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS EVENING ACROSS
MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO.  THE BEST AREAS FOR
THUNDERSTORM DEVELOPMENT WILL BE FROM THE LOWER TRANS PECOS REGION OF
WEST TEXAS NORTH INTO THE EASTERN PERMIAN BASIN AND WESTERN LOW
ROLLING PLAINS...WHERE BOTH MOISTURE AND INSTABILITY WILL BE
GREATEST.

ONE OR TWO OF THESE STORMS COULD BECOME SEVERE LATE TONIGHT INTO
EARLY SATURDAY MORNING...WITH THE PRIMARY THREAT BEING LARGE HAIL.
GUSTY WINDS AND DEADLY LIGHTNING WILL ALSO BE POSSIBLE.  IT APPEARS
THAT THE THREAT OF STORMS CAPABLE OF PRODUCING TORNADOES WILL BE
LOW OVERNIGHT.

LANDSPOUTS WILL ALSO BE POSSIBLE ACROSS THE PERMIAN BASIN AND
SOUTHEAST NEW MEXICO THE REST OF THIS AFTERNOON AND TONIGHT. THESE
LANDSPOUTS ARE GENERALLY STRONGER NEAR THE GROUND...TEND TO LOOK
SIMILAR TO A SODA STRAW AT TIMES...AND ARE CAPABLE OF PRODUCING MINOR
DAMAGE.

PERSONS VIEWING THESE LANDSPOUTS SHOULD TREAT THEM AS THEY WOULD A
TORNADO. GO TO A PLACE OF SHELTER...SUCH AS A BASEMENT...CELLAR...
OR LOWEST FLOOR IN AN INTERIOR BATHROOM OR CLOSET OF YOUR HOME...
AWAY FROM WINDOWS.

RAIN AND THUNDERSTORM ACTIVITY WILL BECOME MORE NUMEROUS OVER MUCH OF
WEST TEXAS AND SOUTHEASTERN NEW MEXICO AFTER MIDNIGHT...WITH THE
THREAT OF SEVERE WEATHER ENDING BEFORE DAYBREAK SATURDAY.

SN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 hail, 1 flood. Local standard time, as filed.

Flood, Ector

When
March 29, 5:40 PM CST
Where
Ector County, Penwell
Reported by
TRAINED SPOTTER
Coordinates
31.869, -102.543 (the zone’s center; the record gives no point)

Minor street flooding was reported in Penwell by a trained spotter.

Hail, Howard

When
March 29, 6:00 PM CST
Where
Howard County, Forsan
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.117, -101.367

Hail, Ector

When
March 29, 6:20 PM CST
Where
Ector County, Penwell
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.733, -102.600

Hail, Mitchell

When
March 29, 6:58 PM CST
Where
Mitchell County, Colorado City
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.400, -100.850

Hail, Midland

When
March 29, 7:00 PM CST
Where
Midland County, 1 mi E of Spraberry
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.917, -101.817

Hail, Glasscock

When
March 29, 7:15 PM CST to 7:23 PM CST
Where
Glasscock County, 14 mi W of Garden City
Measured
1 in hail
Reported by
METEOROLOGIST(NON NWS)
Coordinates
31.867, -101.733

Local TV meteorologist reported hail covering Highway 158.

Hail, Glasscock

When
March 29, 7:30 PM CST
Where
Glasscock County, Garden City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.867, -101.500

Hail, Howard

When
March 29, 7:42 PM CST
Where
Howard County, 5 mi SE of Big Spring
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.200, -101.400

Hail, Mitchell

When
March 29, 8:45 PM CST
Where
Mitchell County, Colorado City
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.400, -100.850

Hail, Upton

When
March 30, 1:30 AM CST
Where
Upton County, Rankin
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.217, -101.900

Hail, Gaines

When
March 30, 3:18 AM CST
Where
Gaines County, Seminole
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.717, -102.650

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5286641, 5286632, 5286638, 5286631, 5286639, 5286633, 5286640, 5286634, 5286635, 5286636, 5286637.